Utah, 2009Hail in Utah, June 21, 2009
June 21, 2009 · NWS GJT · 2 events in 1 county or zone
Large hail fell in portions of Uintah County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- $20,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Large hail fell in portions of Uintah County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 21, 1:16 PM MST, 54 minutes earlier.
Area forecast discussion, Jun 21, 1:16 PM MST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
216 PM MDT SUN JUN 21 2009
.SHORT TERM...TONIGHT THROUGH TUESDAY...
SOMEWHAT ACTIVE DAY ACROSS THE NORTHERN HALF OF THE FORECAST
AREA AS CONVECTION STARTED FIRING BEFORE 7 AM AND HAS YET TO
YIELD TO THE DRIER AIRMASS SPREADING NORTHEAST. SCATTERED CONVECTION
FIRING ON THE EDGE OF THE DEEPER MOISTURE...WHICH IS VERY EVIDENT
IN WV IMAGERY...ESPECIALLY WHEN OVERLAYING THE LIGHTNING DATA.
SEVERAL STORMS HAVE PRODUCED HAIL BETWEEN PEA SIZE AND ONE HALF INCH
OVER OUR CWA...WITH MOST ACTIVITY FOCUSED OVER MOFFAT AND ROUTT
COUNTIES. SECOND SURGE OF ACTIVITY COMING OFF THE WASATCH AND INTO
NORTHEAST UTAH NEAR A WEAK MID LEVEL IMPULSE LIFTING NORTHEAST
TOWARD SOUTHWEST WYOMING. STEEP MID LEVEL LAPSE RATES AND NICELY
SHEARED ENVIRONMENT WILL CONTINUE TO SUPPORT STRONGER CELLS THROUGH
LATE THIS AFTERNOON...ALTHOUGH SOMEWHAT CONCERNED THAT GROWING CIRRUS
BLOW-OFF FROM EARLIER STORMS WILL START TO DIMINISH UPDRAFT
STRENGTH...KEEPING HAIL SIZES UNDER THE SEVERE ONE INCH CRITERIA.
STILL POTENTIAL EXISTS FOR AN ISOLATED SEVERE STORM OR TWO THROUGH
EARLY THIS EVENING...MAINLY ACROSS DAGGATT...UINTAH...MOFFAT AND
ROUTT COUNTIES. AS DRIER AIR CONTINUES TO WORK NORTH THIS EVENING...
CONVECTION WILL QUICKLY DIMINISH...WITH CLEAR SKIES EXPECTED OVER
MOST OF THE FORECAST AREA BY MIDNIGHT.
DRY CONDITIONS THEN EXPECTED TO DOMINATE THE FORECAST AREA THROUGH
MONDAY NIGHT WITH HEIGHTS RISING IN RESPONSE TO STRENGTHENING HIGH
PRESSURE OVER THE PLAINS. MOISTURE STARTS TO WORK BACK NORTH INTO
THE REGION BY TUESDAY REACHING THE FOUR CORNERS EARLY IN THE DAY...
SPREADING NORTHEAST BY AFTERNOON. HAVE INCREASED POPS FOR TUESDAY
AND DROPPED MAX TEMPS SLIGHTLY IN EXPECTATION OF MORE CLOUD COVER
AND INCREASE SFC MOISTURE. STILL SHOULD BE ABLE TO BREAK THAT 90
DEGREE MARK IN THE GRAND VALLEYS...AND MOST LOCATIONS WILL SEE THEIR
WARMEST DAYS SO FAR THIS SEASON.
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
MODELS CONTINUE TO INDICATE A NORTHWARD SURGE OF MOISTURE ACROSS THE
FORECAST AREA AFTER MIDWEEK...AS A LARGE MS VALLEY AND GULF COAST
RIDGE WORKS WESTWARD. MODELS DIFFER...HOWEVER...ON THE HANDLING OF
THE PERSISTENT WEST COAST TROUGH WHICH NOW FORMS A CLOSED LOW OFF
THE SRN CA COAST AT MIDWEEK. 12Z GFS THE FASTEST AT EJECTING THIS
LOW NE THU-FRI...WHILE 21/12Z ECWMF DOES NOT BRING IT ACROSS
THE GREAT BASIN UNTIL THE WEEKEND. ECMWF ESPECIALLY WOULD BE A
FAVORABLE PATTERN FOR MOISTURE TRANSPORT NORTHWARD. WILL LEAN TOWARD
THE SLOWER ECWMF AT THE MOMENT. THEREFORE...ANTICIPATE AN INCREASING
CHANCE OF SHOWERS-THUNDERSTORMS LATER IN THE WEEK. SLIGHT DIP IN
TEMPS LATE IN THE WEEK AS WELL WITH AN INCREASE IN CLOUD COVER.
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS NORTHWEST
COLORADO AND NORTHEASTERN UTAH THROUGH 03Z THIS EVENING. A FEW
STORMS WILL PRODUCE HAIL UP TO THREE QUARTERS OF AN INCH...BRIEF
HEAVY RAIN...AND GUSTY WINDS TO 50 MPH...WITH LOCAL MVFR CIGS AND
VSBYS. CONDITIONS WILL IMPROVE AFTER 03Z. VFR CONDITIONS EXPECTED
OVER THE ENTIRE REGION ON MONDAY WITH HIGH PRESSURE BUILDING IN.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM.....JDC
LONG TERM......JAD
AVIATION.......JDC
Hazardous weather outlook, Jun 21, 3:25 AM MST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
425 AM MDT SUN JUN 21 2009
COZ001>014-017>023-UTZ022>025-027>029-220100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
425 AM MDT SUN JUN 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS WILL MOVE NORTH AND OUT OF THE AREA BY
EARLY THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE EXITS THE
FORECAST AREA TO THE NORTH. EXPECT BRIEF HEAVY SHOWERS...
OCCASIONAL LIGHTNING AND LOCAL SMALL HAIL FROM THESE STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
EXPECT ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER
THE VALLEYS...WITH SCATTERED SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS EACH DAY. BRIEF HEAVY RAINFALL...SMALL HAIL AND GUSTY WINDS
WILL OCCUR WITH THE STRONGER STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
CJC
In the hours before
Special weather statement, Jun 21, 1:18 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
218 PM MDT SUN JUN 21 2009
COZ001-002-212045-
CENTRAL YAMPA RIVER BASIN-LOWER YAMPA RIVER BASIN-
218 PM MDT SUN JUN 21 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RIO BLANCO AND
SOUTHERN MOFFAT COUNTIES UNTIL 245 PM MDT...
AT 216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTH OF RANGELY...OR 42 MILES EAST OF
NAPLES...MOVING NORTHEAST AT 25 MPH.
HAIL OF THREE-QUARTERS INCH IN DIAMETER..AND WINDS AROUND 40 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN MOFFAT...NORTH
OF HIGHWAY 40...AND WILL PASS TO THE NORTHWEST OF ELK SPRINGS.
JAD
Special weather statement, Jun 21, 1:41 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
241 PM MDT SUN JUN 21 2009
COZ001-UTZ024-025-212115-
EASTERN UINTA BASIN-LOWER YAMPA RIVER BASIN-TAVAPUTS PLATEAU-
241 PM MDT SUN JUN 21 2009
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UINTAH...NORTHWESTERN RIO
BLANCO AND SOUTHWESTERN MOFFAT COUNTIES UNTIL 315 PM MDT...
AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES SOUTHWEST OF RANGELY...OR 38 MILES
SOUTHEAST OF NAPLES...MOVING NORTHEAST AT 35 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
RANGELY BY 310 PM MDT.
THE TOWN OF BLUE MOUNTAIN IS ALSO IN THE PATH OF THIS STORM.
JDC
Hail, Uintah
- When
- June 21, 2:10 PM MST to 2:15 PM MST
- Where
- Uintah County, Randlett
- Measured
- 1.75 in hail
- Crop damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 40.230, -109.800
Hail up to golf ball size pummeled the Randlett area, damaging crops and gardens.
Hail, Uintah
- When
- June 21, 2:30 PM MST to 2:35 PM MST
- Where
- Uintah County, 1.53 mi SE of Jensen
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 40.354, -109.310
Golf ball size hail struck an area of US Highway 40 southeast of Jensen. Some vehicles and camper trailers sustained damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Iowa, June 21 to 22, 2009$950,000 · 1 in hail · 15 events
- Flash Flood and Hail in Illinois, June 21, 2009$405,000 · 2 in hail · 9 events
- Tornadoes and Damaging Winds in Iowa, June 21, 2009$62,000 · EF1 · 19 events
- Flood in Iowa, June 21 to 22, 2009$250,000 · 1 event
- Flood in Idaho, June 21 to 22, 2009$50,000 · 1 event
- Coastal Flood and Strong Wind in Massachusetts, June 21 to 22, 2009$33,000 · 5 events
- Excessive Heat in Missouri, June 21 to 27, 200926 events
- Coastal Flood in Maine, June 21 to 22, 2009$25,000 · 2 events
- Tornadoes and Damaging Wind in Minnesota, June 21, 2009$12,000 · EF0 · 16 events
- Hail in Colorado, June 21, 2009$20,000 · 1.25 in hail · 4 events
- Damaging Winds in Tennessee, June 21, 2009$21,000 · 58 kt wind · 2 events
- Excessive Heat in Illinois, June 21 to 27, 200914 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180844, 180854.